Tuesday, August 16, 2011

Crazy Meds, Dry Mouth, Bruxism, and Tooth Decay: What Your Doctor Didn't Tell You

Today at The Lamictal Diaries, we're going to talk about one of those things your doctor probably didn't tell you when you started taking your brain medicine.  We're going to talk about the massive dental problems that can result from taking SSRIs, stimulants, mood stabilizers, or antipsychotics.

Yup.  Dental problems. Your doctor probably knew to tell you that some of the most common side effects of your medication are dry mouth and teeth grinding.  Most med students, however, don't spend that much time learning about teeth in med school, which means that most doctors don't think of side effects in terms of how they'll impact your dental health.  Most doctors simply don't know that dry mouth and teeth grinding (also called "xerostomia" and "bruxism" respectively) are not trivial annoyances, but potentially serious conditions that can have a serious impact on your quality of life.   Over time, these conditions can lead to tooth decay, receding gums, tooth fracture, and ultimately, tooth loss.

You probably already know that a key part of managing your mood disorder is to reduce stress and anxiety in your life.  Getting cavities, cracking a tooth, or going to the dentist for painful procedures are sort of the opposite of that.  So what can you do to prevent your mental health from destroying your dental health?  And why am I on about this anyway?


I'll adress the second point first.  I'm on about this because I had a dentist appointment today.  This time, I escaped with a clean bill of teeth, but I was pretty apprehensive about going.  The last time I saw the dentist after starting a new brain medication, I was told that I had seven cavities.  I'd been brushing twice a day, flossing every night, and my diet is healthy to the point of being un-American, so I'd been expecting an easy check-up.

But no.  Looking at my x-rays, the dentist seemed nervous and flustered.  "This is a lot of cavities ... Do you floss?  Do you eat a lot of sugar? Let me go get the other doctor ..." and she scampered out of the room.  She probably thought she had a crazed meth addict on her hands.


The other doc, who started the practice 25 years ago, and who has seen many a strange thing in his time, came in and took a look.  "Let me guess," he said.  "You've started some medication that makes your mouth dry."

Indeed I had.  Ten months earlier, I had started taking Vyvanse to treat my ADHD.  Vyvanse is a long-acting form of dextroamphetamine, a stimulant medication with the side effect of -- you guessed it -- dry mouth.  My dentist tells me that the bacteria which cause tooth decay thrive in a drier environment, and besides that, saliva has antibiotic properties.  Wikipedia tells me that saliva helps tooth enamel repair itself through a process called "remineralization".  Dry mouth, far from being an unpleasant annoyance, can cause some pretty serious tooth decay.



Fortunately, my dentist had a solution, so I didn't have to decide between cognitive functionality and having a full set of teeth.  I owe my current cavity-free state to a prescription my dentist gave me for high fluoride toothpaste.  Over the counter toothpaste is about 0.2% sodium fluoride.  My prescription toothpaste is 1.1% sodium fluoride.  Six months after The Time Of The Seven Cavities, I was x-rayed again, and found to have no cavities.  A year and three new brain drugs later, my teeth are still healthy.

If you're experiencing dry mouth from your meds, make an appointment to see your dentist.  Get a complete exam, tell your dentist what medications you're on, explain that you're having some dry mouth, and tell your dentist that you'd like to keep this from turning into cavities.  Dentists tend to be anti-cavity, and will happily work with you to prevent tooth decay.

Bruxism is another side effect many brain drugs.  Antidepressants, mood stabilizers, and antipsychotics can all cause you to grind your teeth.  When you grind your teeth, the enamel wears and gets weaker.  Enamel is the hard substance that protects your teeth, and when it becomes abraded, your teeth are more vulnerable to decay.  Teeth that are already weakened by cavities or fillings are vulnerable to breakage.  If a tooth becomes too decayed, or cracked, or weakened, it may be lost altogether.

Teeth grinding tends to happen while a person is sleeping, so many people aren't aware that they're even doing it (though the sounds may be audible to a partner).  Chances are that if you wake up every morning with your jaw clenched, you're grinding your teeth at night.  Other symptoms can include jaw pain, neck pain, headache, earache, or ringing in the ears (tinnitus).

I grind my teeth whether or not I'm on meds (probably due to something called "malocclusion", which means my teeth don't quite fit together right).  It was a lot worse before I got my wisdom teeth out, but when that didn't solve the problem altogether, my dentist simply fitted me with a mouth guard.  It's a piece of hard plastic that is molded to my upper teeth.  It doesn't prevent me from grinding my teeth, but it prevents abrasion, has reversed some gum recession I had experienced, and has significantly reduced the pain and tension in my jaw when I wake up in the morning.

If you think you're grinding your teeth, see your dentist.  List the medications you're taking and tell her you're experiencing bruxism.  She'll examine your teeth for signs of wear, check your gums, and will probably be happy to fit you for a mouth guard.  Then you can chomp away all night, secure in the knowledge that your teeth will still be there the next day.


To summarize, meds can really screw up your teeth.  They can cause cavities, receding gums, and tooth loss.  These conditions cause pain, stress, and extra trips to the dentist, which can cause its own pain and stress, and basically just sucks.  If you're on any sort of psychoactive medication, whether it be an SSRI, mood stabilizer, antipsychotic, or stimulant, make an appointment with your dentist for a full exam.  Tell your dentist about any dry mouth or teeth-grinding you experience.  Your dentist can work with you to find a solution, like prescription toothpaste and/or a mouth guard,  that is simple and painless.  It beats the hell out of a root canal.

7 comments:

  1. going through something similar and it was nice to find that the Rx toothpaste is helpful. your post is inspiration to wear my mouthguard, always as i'm on all these meds.
    Thanks.

    ReplyDelete
  2. I have been taking vyvanse for almost a year and my last dentist visit was HORRIFIC. Not only are my gum lines receeding, but previous fillings were breaking apart from the teeth clenching so the bacteria (increased by dry mouth) was able to get into these tiny places in my teeth.

    ReplyDelete
  3. very helpful article about Dry mouth.Thanks for this effective post!
    dry mouth at night

    ReplyDelete
  4. There's really lots of things that can besiege your teeth; it is inevitable given the workings of nature. But a lot of that can also be due to a bit of negligence on our part. This is a really spot-on blog in terms of itemizing everything that can be born out of bad conditions and worse habits, which means that efforts to consult dental service is paramount at the very least.

    Frank @ Alpenglow Dental

    ReplyDelete
  5. If you are suffering from Dermatologists, you should see a Dermatologists in delhi as as soon as you can.http://skindelhi.com/dermatologist.html.

    ReplyDelete
  6. I just took my 11 year old to dentist and they said his problem is enamel eroding on two front teeth. He has been taking Vyvanse for about 8 months. One of his front teeth had a hole forming! I will be switching his medication asap! Bless his heart...I had been fussing at him about not brushing good enough and they said he is brushing great.

    ReplyDelete

What are your thoughts? Talk amongst yourselves!